What was Demi smoking?
Released online Friday, the disturbing audiotape of the 911 call placed by frantic friends of Demi Moore reveal that the 49-year-old star collapsed in her L.A. home Monday after smoking a mysterious substance.
"It's not marijuana," the unidentified female caller told the dispatcher. "It's similar to incense." The drug left the newly single actress and mom with "convulsions," unable to speak and "burning up," her friend reported.
So just what was the incense-like drug that provoked Moore's frightening emergency?
One potential guess could be synthetic cannabis. Known as "K2," "Spice" or "herbal incense," it's a blend of herbs, spices and a synthetic compound similar to THC, the psychoactive ingredients in marijuana.
"It's a relaxed high," Dr. John Sharp, MD, faculty member of Harvard Medical School explained to Us Weekly Friday. "People who aren't used to it can feel uncomfortable and self-conscious. Others feel relaxed physically," added Dr. Sharp, a psychiatrist who has worked in celebrity rehab centers.
"It's similar to weed," he added of the increasingly popular, inexpensive drug. "The mistake, though, is to think that it's necessarily safer. It also doesn't show up in toxicology screenings."
Some medical studies have linked the use of synthetic cannabis to psychosis, heart attacks and, indeed, convulsions.
The most common dangers, Dr. Sharp told Us, are "elevated heart rate.. . and rare cases of death. It can be mixed up to a number of different compounds. So, one of the big problems is you don't know what you are getting."
The drugs were outlawed in March because of their side effects, he added.
"It's pretty easy to get," Sharp said, adding that mostly "younger kids" abuse the drug.
In the lead-up to her hospitalization, an increasingly rail-thin Moore was also spotted partying and downing Red Bulls -- 12 cans in one evening, according to one source.
"It's definitely high caffeine and high glucoses. So you get a high-energy rush from it," Sharp explained of the drink. "Most people can't tolerate more than two or three, so, to be able to drink that much she must have developed a tolerance."
Warned Sharp: "You might have decreased appetite, elevated blood pressure or can lead to dehydration."